Alert archive / North Dakota / Special Weather Statements in 2020
Special Weather Statement, NWS Bismarck, ND
NWS Bismarck, ND issued this special weather statement at Oct 29, 2020, 6:37 AM MDT for 7 counties in North Dakota. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 29, 2020, 6:37 AM MDT (12:37 UTC)
- Expired
- Oct 29, 2020, 7:15 AM MDT
- In force
- 38 min
- Issued by
- NWS Bismarck, ND
Counties Billings County, ND, Dunn County, ND, Golden Valley County, ND, McKenzie County, ND, Mountrail County, ND, Stark County, ND, Williams County, ND
The radar
The Minot AFB radar (KMBX), 194 km from the middle of the area, began a volume at 12:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 0.6 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 851 m above ground
- 0-6 km bulk shear
- 81 kt
- 0-1 km storm-relative helicity
- 179 m²/s²
- 0-3 km storm-relative helicity
- 249 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
653 WWUS83 KBIS 291237 SPSBIS Special Weather Statement National Weather Service Bismarck ND 737 AM CDT Thu Oct 29 2020 NDZ009-010-017>019-021-031>033-040-041-291315- Hettinger-McKenzie-Mountrail-Golden Valley-Stark-Williams-Mercer-Billings-McLean-Slope-Dunn- 737 AM CDT Thu Oct 29 2020 ...A WINTRY MIX OF LIGHT FREEZING RAIN...SNOW AND RAIN WILL IMPACT THE AREA FROM HIGHWAY 2 THROUGH INTERSTATE 94 IN WESTERN NORTH DAKOTA THIS MORNING... At 730 AM CDT, pockets of mixed precipitation including light freezing rain, snow and rain were moving through the area from Wolf Point, Montana through Dickinson, North Dakota. In some areas, temperatures were just above freezing and in others just below freezing. Until temperatures in the area rise later this morning, some areas will experience icy roads and sidewalks. Roads impacted could be parts of Highway 2, 22, 23, 85, and 1804. There was also patchy fog north of Lake Sakakawea. Remember that a road that looks wet may indeed be icy. Use extreme caution, especially on bridges, overpasses and around curves. Allow plenty of stopping distance and avoid braking suddenly. LAT...LON 4839 10405 4848 10197 4659 10210 4653 10404 TIME...MOT...LOC 1221Z 240DEG 49KT 4800 10391 $$ JPM/Gale
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this special weather statement went out at Oct 29, 5:33 AM MDT, 1 hour 4 minutes earlier.
Area forecast discussion, Oct 29, 5:33 AM MDT, 1 hour 4 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 633 AM CDT Thu Oct 29 2020 .UPDATE... Issued at 633 AM CDT Thu Oct 29 2020 Expanded pops slightly to the south based on current radar trends, with observed rain upstream at Wolf Point and Glendive. Temperatures are near to above freezing in northeast Montana, while across the state line in northwest North Dakota all temps are below freezing as of 11 UTC, with NDDOT sensor reporting below freezing road temps in Crosby as well. Chance of rain vs freezing rain will be very dependent on when precipitation actually arrives, with warm air advection increasing through the morning. Hoping we can get just warm enough to avoid any slick spots, but not confidence we'll get that lucky. Added in patchy fog for a few hours, with Tioga reporting visibility less than a quarter mile. Had reduced visibilities at Williston and Stanley as well, but fog did not seem to be too widespread, likely due to increasing cloud cover this morning. && .SHORT TERM...(Today and tonight) Issued at 152 AM CDT Thu Oct 29 2020 The short term forecast is highlighted by chances for rain, snow, and possibly freezing rain across portions of northern and central North Dakota. Early this morning, high pressure was centered over northeastern NOrth Dakota, with surface pressure falls just beginning over the forecast area as a weak surface low approaches from the east. Aloft, northwest flow persists as an embedded shortwave will move through today and, interacting with a baroclinic zone oriented northwest- southeast that is currently placed over western North Dakota, will bring the chance for precipitation to much of the forecast area today. Some low stratus is present in the north central through the James River Valley, with some fog possible in the James River Valley this morning in any areas of remaining snowpack. Will continue monitoring for any areas of reduced visibility. Latest high-res guidance continues the trend of keeping the bulk of today's precipitation to either rain or snow, as the onset of precipitation trends later in the morning. Forecast soundings also show a delay in saturation, especially in the southern extent of precipitation chances. Main area to keep an eye on in regards to mixed precipitation will be the northwest, which could have enough overlap between a warm nose present and time of saturation that there could be light freezing rain this morning. 00Z HREF and various high-res guidance agrees well on the placement of the freezing rain possibility in the northwest before the transition to rain or snow. Precipitation chances push east through the day as the baroclinic zone slowly moves northeast. As we warm up some in the afternoon, expecting a mix of rain and snow or primarily rain, except for in our far eastern tier of counties. The other time/location to watch for mixed precipitation will be in the James River Valley this evening on the back side of the precipitation, with forecast soundings advertising a few hours of freezing rain or sleet. 00Z HREF is spatially a bit offset but has the same idea, where in the evening we lose ice aloft and transition back to a freezing rain potential on the tail end of precipitation chances. Luckily it looks short lived, but even a hundreth or two of QPF can be enough to make things slick, as we saw the other day in northern North Dakota. QPF amounts increase generally from southwest to northeast, with only a few hundreths in the northwest to around 0.10 - 0.15" in the northern James River Valley. Snow accumulations will generally be under an inch, except for in the eastern portion of the forecast area (Turtle Mountains through the James River Valley) where we could see a bit more than an inch. Highs today will be much cooler east, with extensive cloud cover keeping highs in the low to mid 30s, compared to the southwest where little chance for precipitation and reduced cloud cover will let highs warm into the mid 40s. Precipitation chances taper off in the east this evening, with mostly cloudy skies keeping overnight lows in the 20s. .LONG TERM...(Friday through Wednesday) Issued at 152 AM CDT Thu Oct 29 2020 The extended forecast is highlighted by a gradual warming trend, a windy Saturday, and overall dry conditions. Quick ridging builds in on Friday before a clipper will track to our north overnight Friday into Saturday, dragging a cold front through the state early Saturday morning. Guidance continues to keep us dry with this system, but can't rule out a few spotty rain or snow showers. Temperatures on Saturday will drop just a bit with that frontal passage, with highs in the upper 30s to mid the 40s. Combined with northwest winds sustained up to 30 mph and gusts up to 45 mph, wind chills in the evening will drop into the teens, leading to a chilly Halloween night. Temperatures will rebound slightly on Sunday before a stronger warming trend emerges from a more robust ridge building over the western and central CONUS, with highs on Tuesday in the widespread 50s and even the lower 60s in the southwest. Guidance continues to trend towards little chance for precipitation in the extended period. AFter the middle of next week, it's looking more likely that temperatures will slowly moderate back to near normal (mid to upper 40s), or possibly even below normal based on the latest CIPs extended guidance and an overall downward trend in NBM temperature percentiles. && .AVIATION...(For the 12Z TAFS through 12Z Friday morning) Issued at 633 AM CDT Thu Oct 29 2020 Chance of precipitation moving through the forecast area today, with rain and snow likely, but freezing rain is also possible in the northwest this morning and the James River Valley this evening. KDIK is the only terminal not expected to get any precipitation with this clipper system. Southerly winds gusting to 25 knots transition to northwesterly through the afternoon and evening. Pockets of MVFR ceilings this morning, before more widespread MVFR ceilings north and central after 00Z, with pockets of IFR as well. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...MJ SHORT TERM...MJ LONG TERM...MJ AVIATION...MJ
Hazardous weather outlook, Oct 29, 5:31 AM MDT, 1 hour 6 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 631 AM CDT Thu Oct 29 2020 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-301145- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder- Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan- La Moure-McIntosh-Dickey- 631 AM CDT Thu Oct 29 2020 /531 AM MDT Thu Oct 29 2020/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...Today and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Gusty northwest winds will develop on Saturday across western and central North Dakota. Sustained winds up to 30 mph and gusts up to 45 mph will be possible. A Wind Advisory may eventually be needed. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. MJ
In the hours before
Special weather statement, Oct 29, 6:37 AM MDT, 0 minutes before
Special Weather Statement National Weather Service Bismarck ND 737 AM CDT Thu Oct 29 2020 NDZ009-010-017>019-021-031>033-040-041-291315- Hettinger-McKenzie-Mountrail-Golden Valley-Stark-Williams-Mercer-Billings-McLean-Slope-Dunn- 737 AM CDT Thu Oct 29 2020 ...A WINTRY MIX OF LIGHT FREEZING RAIN...SNOW AND RAIN WILL IMPACT THE AREA FROM HIGHWAY 2 THROUGH INTERSTATE 94 IN WESTERN NORTH DAKOTA THIS MORNING... At 730 AM CDT, pockets of mixed precipitation including light freezing rain, snow and rain were moving through the area from Wolf Point, Montana through Dickinson, North Dakota. In some areas, temperatures were just above freezing and in others just below freezing. Until temperatures in the area rise later this morning, some areas will experience icy roads and sidewalks. Roads impacted could be parts of Highway 2, 22, 23, 85, and 1804. There was also patchy fog north of Lake Sakakawea. Remember that a road that looks wet may indeed be icy. Use extreme caution, especially on bridges, overpasses and around curves. Allow plenty of stopping distance and avoid braking suddenly. LAT...LON 4839 10405 4848 10197 4659 10210 4653 10404 TIME...MOT...LOC 1221Z 240DEG 49KT 4800 10391 JPM/Gale
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 29, 7:47 AM MDT | Special Weather Statement | BIS | Billings, Burke, Divide, Dunn, Golden Valley, McKenzie and 7 more | 58 min |
Nearby
Special Weather Statements in North Dakota, 2020Every special weather statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.